Sutent Schedule Change Update
You may recall that when we last left off I was faced with a decision to either stick to a four-week on, two-week off Sutent schedule or to switch to two-weeks on, one-week off. I was torn, though it seems I was the only one who was torn. The rest of the world (literally– I received emails from seven billion people in an Epcotian array of languages) seemed to be of one mind: Adjust your schedule, dummy.
I’m not sure why I found it hard to switch to the two-week schedule other than it wasn’t four weeks; four weeks, being twice two, just seems more aggressive. The dosage (50mg) hasn’t changed, so my logic, I admit, wasn’t especially sharp. Those who know me, though, have come to accept my lack of any sane or remotely rational approach to life. Since March 2009, when I was diagnosed, I have tried to go as aggressive as humanly possible with any treatment plan, or at least as aggressive as the doctors would allow. My goal is to wipe this disease from my body, not live with it. When two rounds of IL-2 did not work, I fought for three. I ended up taking 51 doses and trashing my body in the hopes that I could meet NED (no evidence of disease). It didn’t work out, but I skipped my oncologist’s suggestion, post-IL2, to go the traditional route and try Sutent. Instead I underwent a Phase I clinical trial with MDX-1106, another drug that has the potential to result in a complete durable response. In a Phase I trial, you don’t even know what kind of weird things can happen to you as a result of the drug; that’s the point of a Phase 1 trial: Holy cow, did you see the way Chris’s eyeballs just caught on flames and popped out of his head? Better mark that down.
MDX-1106, ultimately, didn’t work either. So the recommendation, again, was to go on Sutent. I did so with some reluctance. I knew that Sutent would be unlikely to eradicate the cancer from my body and that it would only work for so long before the cancer would find a way around the treatment. (I’ve previously written on why I held off on the Sutent.) So now that I’m taking it, I want to go as hard as physically possible.
The thing is, I guess I did go as hard as possible, and it started to get the better of me. The bloodwork showed my red blood cells, white blood cells and platelets all dropping to levels that disturbed Dr. Hammers, my oncologist. And by the second week into the latest round – when I had to make a decision to either take my one-week break or forge ahead for two more weeks – my fatigue levels were higher than ever. I found myself pretty much passing out the moment I got home from work. I found myself at times struggling at work. (I love how all of these articles written by well-meaning doctors, nurses and counselors suggest that, to battle fatigue, you should schedule frequent breaks through the day as well as at least one or two 20-minute periods for naps. Uhm, sure, if you don’t have a job I guess that works out just fine. When I walked out of a meeting with some clients the other day, telling them I needed to take a nap, they were … perplexed.) I was also more nauseous than ever, and the hand-foot syndrome was pretty painful. And worst of all – I think we can all agree – is that my hair has turned totally white. My own mother said I looked like her dad – and she didn’t mean when he was young. Thanks, mom.
So with these side effects stacking up more intensely than previously, along with the doctor’s recommendation that I adjust my schedule anyway, along with Dena’s evil eye, along with those 7 billion international emails, along with clients being oddly unfamiliar with nap time (don’t they have Nickelodeon?) … I stopped dosing and switched to the two-week schedule.
I will tell you that the side effects did not magically disappear in a day or even two. You will hear a lot of people tell you that when you stop taking the drug, the side effects go away quickly. Maybe they do for some people, but that hasn’t been the case for me. For the last two or three days of the break, I was doing pretty well, but the first three or four I continued to struggle.
I went back on the drug Thursday night and will continue for another week and half before taking another one-week break. Presumably, as this new pattern takes hold, the overall effect will be of diminishing the side effects without diminishing the efficacy of the drug.
I go in for my next CT scan this Thursday, so we’ll see.